Texas, 2020Winter Storm in Texas, December 31, 2020
December 31, 2020 · NWS EWX · 6 events in 6 counties and zones
A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 31, 2:32 AM CST, 28 minutes earlier.
Area forecast discussion, Dec 31, 2:32 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
232 AM CST Thu Dec 31 2020
.SHORT TERM (Today through Friday)...
Look for a generally blustery, but rapidly changing conditions
today. WV imagery and model analyses show a jet streak still digging
into the base of the shortwave trough over northern Mexico. This
will lead to cyclogenesis along the mid-Texas coast, with the
shortwave trough and surface low then moving NNE toward the Arklatex.
Rainfall will be widespread today, as nearly our entire area in the
warm conveyor belt of the developing cyclone. The strongest lift is
near the base of the shortwave trough, currently over the Rio Grande
Plains, resulting in occasional thunderstorms embedded within the
larger general ascent rain shield. Since additional cold air
advection is limited due to the lack of a cold airmass over snow
further north in the Plains, cooling will largely be dynamically
driven through top- down evaporation of falling precipitation. We
expect a changeover to rain mixed with snow by sunrise in Val Verde
and Edwards counties, then to mostly snow by midday. A similar trend
will be seen then in Real and Kerr counties, but delayed 4-6 hours.
Finally, the mix will occur by mid-afternoon in Gillespie, Llano,
and Burnet counties, then changeover by sunset. There may be some
mixed rain and snow in northwestern Williamson and Travis counties
between 6 pm and midnight, but no accumulation, nor travel issues
are expected. All precipitation should end rapidly between 9 pm and
midnight Friday, as the wrap around on the west side of the cyclone
pulls north out of the Hill Country.
We extended the Winter Storm Warning in time, and converted the
remaining Watch area to a Winter Weather Advisory, as snow and some
possibly mixed in patchy sleet or freezing rain before quickly
ending with the end of 2020.
High pressure will build across the region in the wake of the
cyclone's departure, maintaining cold conditions Thursday night, and
a cool day on New Year's Day, in spite of sunny skies.
&&
.LONG TERM (Friday Night through Wednesday)...
After the departure of the active system tonight, a second closed
upper low will be crossing TX to begin the long term period. This
one will be dry and uneventful, although as pwats dip below 0.3"
late Friday night over the southern Edwards Plateau, a few low-lying
locations could briefly see temperatures dip into the low 20s if the
boundary layer is able to fully decouple. Otherwise, morning lows on
Saturday will range from the mid 20s to the mid 30s for the most
part. After one last day of lingering cool air on Saturday with
highs in the 50s and lower 60s, we'll see zonal flow return aloft as
well as above to well above normal temperatures and mostly benign
conditions Sunday through the first half of next week. Moisture
return won't really pick up until Monday, and so Monday night would
be the earliest we'd see a return of low clouds and patchy fog.
A trough will approach on Wednesday, and a few showers and perhaps a
thunderstorms may develop across the Coastal Plains between midnight
and 6am. Precipitation chances will increase primarily along and
east of I-35 during the day ahead of the next cold front, which at
this time is expected to quickly move through by the late afternoon
on Wednesday although there's plenty of time to refine this fropa
timing. At current, rainfall amounts would be modest, generally
under a quarter inch. Behind the front, not looking like it will be
a whole lot colder, but again some refinement is possible over the
next 3-5 days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 46 35 53 33 59 / 100 20 0 0 0
Austin Bergstrom Intl Airport 48 34 54 32 60 / 100 10 0 0 0
New Braunfels Muni Airport 50 34 59 33 63 / 100 - 0 0 0
Burnet Muni Airport 43 33 49 30 57 / 100 60 0 0 0
Del Rio Intl Airport 43 32 54 31 60 / 100 10 0 0 0
Georgetown Muni Airport 45 34 51 32 57 / 100 40 0 0 0
Hondo Muni Airport 48 30 59 30 62 / 100 10 0 0 0
San Marcos Muni Airport 48 32 55 31 61 / 100 - 0 0 0
La Grange - Fayette Regional 55 37 56 35 59 / 100 - 0 0 0
San Antonio Intl Airport 47 34 56 34 61 / 100 - 0 0 0
Stinson Muni Airport 48 33 58 34 61 / 100 - 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to midnight CST tonight for
Burnet-Gillespie-Llano.
Winter Storm Warning until midnight CST tonight for Edwards-Kerr-
Real-Val Verde.
&&
Short-Term/Aviation...Zeitler
Long-Term...KCW
Hazardous weather outlook, Dec 31, 2:42 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
242 AM CST Thu Dec 31 2020
TXZ171>173-183>194-202>209-217>225-228-010845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
242 AM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
A wintry mix of precipitation is expected across the Edwards
Plateau and Hill Country through this evening. Snow accumulations
will range from a dusting to 2 inches along and north of a line
from Del Rio to Sisterdale to Burnet. Pockets of 2 to 4 inches of
snow may occur across northern Val Verde and Edwards Counties.
A Winter Storm Warning is in effect until midnight for Val Verde,
Edwards, Real, and Kerr Counties, while a Winter Weather Advisory
is in effect for Gillespie, Llano, and Burnet Counties.
While a few snowflakes could be mixed in with cold rain along the
I-35 corridor, no snow accumulations are expected for the Austin
and San Antonio metro areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Winter Storm, Burnet
- When
- December 31, 3:00 AM CST to 9:00 PM CST
- Where
- Burnet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.
Winter Storm, Edwards
- When
- December 31, 3:00 AM CST to 9:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.
Winter Storm, Gillespie
- When
- December 31, 3:00 AM CST to 9:00 PM CST
- Where
- Gillespie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.
Winter Storm, Kerr
- When
- December 31, 3:00 AM CST to 9:00 PM CST
- Where
- Kerr forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.
Winter Storm, Llano
- When
- December 31, 3:00 AM CST to 9:00 PM CST
- Where
- Llano forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.
Winter Storm, Real
- When
- December 31, 3:00 AM CST to 9:00 PM CST
- Where
- Real forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
A cold front brought cold air to South Central Texas on December 30 and then stalled along the coast. On the 31st an area of low pressure developed along the front as an upper level trough moved from northern Mexico into Texas. This combination led to the development of snow showers across the northern part of the area. Snow accumulation was reported in Burnet, Edwards, Gillespie, Kerr, Llano, and Real Counties ranging from 0.2 inches to 4.5 inches. Here are some reports:|Burnet 5.0 NNW 0.5 in. |Rocksprings 8.5 WSW 4.5 in.|Rocksprings 8.9 SE 4.5 in.|Fredericksburg 5.3 N 0.2 in.|Ingram 14.2 NW 4.0 in.|1.4 NW Ingram 3.4 in.|Ingram 1.1 NNW 2.1 in.|Hunt 1.4 NNE 2.0 in.|Ingram 8.6 WSW 1.2 in.|Castell 0.1 E 1.4 in.|Camp Wood 7.3 NE 3.0 in.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 31, 202029 events
- Winter Storm and Heavy Snow in Texas, December 31, 202024 events
- Winter Storm and Winter Weather in Texas, December 31, 202011 events
- Ice Storm and High Wind in California, December 31, 202056 kt wind · 3 events
- Winter Weather in Kansas, December 31, 2020$10,000 · 3 events
- Winter Storm in Oklahoma, December 31, 20202 events
- Winter Weather in Oklahoma, December 31, 20202 events
- Flood in Arkansas, December 31, 20201 event
- Marine Thunderstorm Wind in Gulf of Mexico, December 31, 20201 event
- Winter Weather in Arkansas, December 31, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935205, 935206, 935207, 935208, 935209, 935210.